Rapid Rescue from Hyperammonemic Coma
Journal of Clinical Toxicology has published an article entitled “Rapid Rescue from Hyperammonemic Coma After Valproic AcidPoisoning: Dual Therapy with Continuous Renal Replacement Therapyand L-carnitine Supplementation” in its volume 9 Issue 5 written by Breeanna Murphy, Kenneth Guillotte and Shyam Kiran Gandam Venkata.
The article explains about Acute hyperammonemia following valproic acid poisoning is a medical emergency which can lead to irreversibleneurological damage, metabolic derangements, and liver failure. Although treatment with renal replacement therapyand L-carnitine supplementation is well documented, scant literature is available in using both modalities together.
The case details was as follows: We report a case with rapid rescue from life threatening hyperammonemic coma secondary tointentional valproic acid overdose by using dual therapy of continuous veno-venous hemodialysis in combinationwith L-carnitine supplementation. The patient presented with rapid decline in mental status requiring intubation. Thepatient’s condition rapidly improved upon initiation of treatment, and there were no apparent sequelae from hisoverdose at the time of discharge.
The case was regarding a 57-year-old with a history of bipolar disorder presented to theEmergency Department after reportedly consuming 2 handfuls of hisprescribed 500 mg delayed-release valproic acid tablets approximately30 minutes prior to arrival. The patient had a brief period of alertnessin the Emergency Department followed by drowsiness, combativeness,and progressive deterioration of mental status. Despite prompttreatment with gastric decontamination, the valproic acid levelincreased to>450 mcg/ml, and the ammonia level reached>700umol/L. The patient developed hyperammonemic coma requiringendotracheal intubation for airway protection. Considering thepatient’s ongoing risk for cerebral edema from hyperammonemia,prompt initiation of dual therapy with L-carnitine and renalreplacement therapy using CVVHD was started in the intensive careunit. L-carnitine 2000 mg IV administration was implementedfollowed by weight based approach of 1625 mg IV every four hours.After initiation of L-carnitine and CVVHD, there was a rapid declinein ammonia levels and valproic acid levels (Figure 1) and dramaticimprovement in mental status. CVVHD and L-carnitine werediscontinued after approximately 24 hours. He was then givenlactulose and rifaximin for hyperammonemia maintenance therapywhich was later tapered down and discontinued. He was extubated onhospital day 3. He was subsequently transferred to a general floorwhere his condition continued to improve. Psychiatry was consultedfor his bipolar disorder and medication overdose. He was dischargedhome on hospital day 9.
In conclusion we have presented a case in which the acute intentional overdose ofvalproic acid led to life-threatening hyperammonemic coma.Successful treatment with both L-carnitine supplementation andprompt initiation of CVVHD resulted in a rapid decline in serumammonia levels. The patient was ultimately discharged home and hassuffered no known sequelae from this treatment. Although additionalstudies are needed to determine the optimal treatment regimen foracute valproic acid toxicity, early initiation of dual therapy with L-carnitine can facilitate rapid improvement.
For more details regarding the article go through the below mentioned link: https://www.omicsonline.org/open-access/rapid-rescue-from-hyperammonemic-coma-after-valproic-acid-poisoning-dual-therapy-with-continuous-renal-replacement-thera.pdf
Journal of Clinical Toxicology
Linkedin: Larry Tyler